What is heroin withdrawal?
Are you planning to go through heroin withdrawal?
Here, we review what happens in the body when you withdraw from heroin (diamorphine) and why. Plus, we review more about what are symptoms of heroin withdrawal, how heroin withdrawal feels and what you can do at home to ease symptoms. Finally, we invite your questions about withdrawing from heroin at the end.
What is heroin withdrawal syndrome?
Heroin is an illegal and highly addictive narcotic that induces a state of relaxation and euphoria. The feelings heroin induce make this street drug both attractive and popular for many people. So how addictive is heroin? Very. While heroin can create a states of bliss and euphoria, withdrawal from heroin can be an extremely painful and dangerous activity. Why?
When you start to detox from heroin, your brain needs time to develop chemical balance. After chronic heroin use, the brain and body react in a way that need the drug in order to function properly. Therefore, the body can react violently as it tries to stabilize and self-regulate without the drug. Extreme symptoms of withdrawal include; and waves of extreme drug craving, akathsisa (inner restlessness), extreme vomiting and constipation.
What is withdrawal from heroin like?
Heroin withdrawal is painful and uncomfortable. Sometimes heroin withdrawal symptoms have been compared to a really bad flu. One of the reasons that heroin withdrawal is so painful and dangerous is that heroin is one of the strongest opiates on the planet with a high dependency rate. If you’re taking heroin at all, you are likely to develop a strong physical and psychological need on heroin. And the more you use heroin, the worse your withdrawal symptoms become.
Coming off the euphoric high of heroin, withdrawal will you make you feel agitated and anxious, driving you to seek out more heroin. In fact, kicking the habit is one of the harder impulses to get past when you are trying to detox from heroin. The flu-like symptoms of heroin withdrawal are intense and will tire and exhaust you. Typical withdrawal symptoms from heroin you may face can include:
- akathsisa (inner restlessness)
- body aches
- cold sweats and chills
- cramps in the body
- extreme drug craving
- excessive yawning
- malaise (general “bad” feeling)
- muscular pain
- nausea and vomiting
What does heroin withdrawal feel like?
You can expect to start to feel heroin withdrawal 12 hours after your last heroin usage. The severity of withdrawing from heroin peaks and lasts between 5-7 days. The degree and time you spend in heroin withdrawal fluctuates by person and how much heroin is in the system. Detox from heroin can be a long processes and while your physical symptoms will dissipate, psychological need for heroin will be present long after you’ve stopped using. As situations arise in your day-to-day life, stress can trigger potential cravings and need.
What helps with heroin withdrawal?
There are several possible treatment methods you can use to help you detox from heroin. But if you are addicted to heroin, it is important to seek out professional help. It is also important that you are monitored in the beginning process of withdrawing from heroin. The reason for this is that severe opiate withdrawal can be dangerous and sometimes life threatening. This is because abrupt withdrawal from central nervous system depressants may be associated with potentially life-threatening effects. Below are three different ways that can support and treat withdrawal symptoms from heroin. They include home remedies, medication, and methadone tapering treatment.
1. Home remedies for heroin withdrawal
Home remedies are beneficial and can supplement the heroin withdrawal process. It is important that you proactively take care of withdrawal symptoms to help support successfully weaning off heroin. You can alsoseek out over the counter medications which can help the flu like symptoms, such as pain relievers and anti-nausea medicalization. The following home remedies have been recommended to help:
For aches and pains:
- Heating pads
- Warm showers or baths
For gastrointestinal (GI) distress:
- Bland food diet
- Increase fluids
- Loperamide (Imodium)
For drug cravings:
- Go to AA/NA meeting
- Seek a safe, drug-free environment
- Talk about it with a sober friend
- Understand this is a natural occurrence
For psychological symptoms:
- Keep busy (find something to put your attention in)
2. Medications for heroin withdrawal
Doctors might prescribe medications to help with heroin detox. Clonidine is a medication which reduces anxiety, agitation, muscle cramps, and sweating. Buprenorphine has said to shorten the duration of detox. In fact, buprenorphine is a recently used drug and said to be less addictive the methadone. It is showing promise in supporting heroin detox. Other medications might include anti-depressants and anti-anxiety medications to help psychological effects of withdrawal.
3. Methadone treatment for heroin withdrawal
Hospitalization is almost never indicated for heroin detoxification, which some epxerts feel is best accomplished through an outpatient methadone program. During methadone treatment, doctors replace heroin use with methadone. After they have started you on a methadone treatment, they will use a method called tapering which is a process of reducing the drug to compensate for withdrawal symptoms. Supervising medical staff will continue to reduce and monitor your use of methadone to the point that it is no longer in the body and you no longer are dependent on heroin. However, methadone also has a high dependency rate and many who use methadone are only replacing one addiction with another. It is important to be careful with this method.
Questions about heroin withdrawal
Do you still have questions about heroin Withdrawal? Please share your questions and experiences with heroin in the comments section below. We’ll try to respond to your heroin questions personally ASAP.
Reference Sources: NIDA: Diagnosis & Treatment of Drug Abuse in Family Practice
National Institute of Drug Abuse: How is Heroin Abused
National Institute of Drug Abuse: Heroin Abuse and Addiction
PubMed: Negative Affect Heightens Opiate Withdrawal-Induced Hyperalgesia in Heroin Dependent Individuals
PubMed: Mechanisms of Withdrawal-Associated Increases in Heroin Self-Administration
Utah Department of Human Services: Substance Abuse and Mental Health
Photo credit: little black bear